[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Death From Low?

On 8/26/02 10:02 AM, "Alicia Kost" <email @ redacted> wrote:

> I need some information on how often/rare/usual it is for people to die
> from low blood sugars.  My fiance is extremely distressed and believes his
> mother is going to die within the next couple of weeks because she is going
> low often recently.  Last week, she went so low that even after a glucagon
> shot, she tested at 35.  She doesn't test often, and basically just tries
> to eat the same thing every day and gives herself the same dosage all the
> time.  I have tried to show her how important it is to test often, but she
> is her own person, and has decided she only needs to test once a
> day.  Anyway, my fiance gets on me when I go low, which is not that often
> since I've been on the pump, but he still remembers me having seizures
> because of NPH peaks at night.  So, what is the likelihood that one will
> die from a low?  I know about the risk of complications from being too
> high, but I don't remember ever reading about the complications of being
> too low.  I understand if you are driving, you can die in a crash, but I'm
> just talking about if you are sitting alone at home, and don't treat a
> low.  Are there any statistics on this?
> Alicia

Alicia, I found: "Some research estimates that between four and 13 percent
of the deaths of people with type I diabetes are the result of hypoglycemic
events"  This figure DOES include death from accident due to hypos and I
haven't found a statistical reference on death not involving autos or
similar "high risk" activities.   I did find "Sunny von Bulow is still - 20
years later - sleeping peacefully in a New York clinic, never to wake."

What would concern me is the statement that a glucagon shot only brought her
bg up to 35.  To me that would indicate that her liver is pretty well
depleted and that further hypos are very probable and recovery from them
will become slower.  IMO, she may need a doctor to tell her what to do.

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml